First responders seeing an increase in public overdoses

heroin_use

HARRISBURG, Pa. (WHTM) – Some area first responders say they’re seeing an increase in heroin overdoses happening in public.

Around 9:30 a.m. Monday, police had to respond to a man who was passed out near Maclay and Cameron streets in Harrisburg. Officers were able to revive the man with Narcan, and he was then taken to the hospital for treatment.

“We’re seeing them in public places, such as a restaurant or in someone’s personal vehicle,” Jason Campbell, Chief and CEO at South Central EMS, said. “The trend has been progressively getting more toward the public atmosphere, probably over the past year, year and a half. The majority of heroin overdoses that we would see going back five or seven years ago, generally speaking, were inside the home.”

Chief Campbell says he believes the reason is that people are going out to get the drug, and then stopping at a public place to use it. He does not believe the reason for the increase in public overdoses is intentional, as a way for users to make sure that someone will be able to find them.

“The intent is to get high, not to overdose,” Campbell said.

Chief Campbell says EMS personnel have been carrying Narcan for decades, long before police began carrying it.

Get breaking news, weather and traffic on the go. Download our News App and our Weather App for your phone and tablet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s